Texas, 2021

Damaging Wind in Texas, June 28, 2021

June 28, 2021 · NWS OUN · 1 event in 1 county or zone

A very moist airmass and slow moving storms led to a multi-day heavy rainfall event for much of the area. 6 to 8+ inches fell in a swath from southwest OK northeast along the I-44 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A very moist airmass and slow moving storms led to a multi-day heavy rainfall event for much of the area. 6 to 8+ inches fell in a swath from southwest OK northeast along the I-44 corridor. Several storms also produced isolated severe weather with hail and strong winds reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 28, 4:22 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 28, 4:22 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
522 PM CDT Mon Jun 28 2021

...New MESOSCALE UPDATE, UPPER AIR...

.MESOSCALE UPDATE FOR Flash Flood Potential...
Issued at 515 PM CDT Mon Jun 28 2021

Radar/satellite data shows converging outflow boundaries over
central Oklahoma, specifically in vicinity of Oklahoma and
Cleveland Counties. High resolution models are starting to show
evidence of at least one (perhaps multiple) round of convection
developing in vicinity of these features and the OKC metro area
through the evening. This is of concern given recent (5-day)
rainfall rates of 4-6+ inches and favorable conditions for
increased flash flood potential. This appears to be an increasing,
but yet moderate probability of occurrence, but potentially high-
impact, so please stay weather aware this evening. A flood watch
remains in effect.

Lindley

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 212 PM CDT Mon Jun 28 2021

A weak surface boundary is oriented southwest to northeast along
north central OK into southwest OK. This stationary boundary will
be the focal point for showers and storms this afternoon into
evening. This boundary is expected to move towards the northwest
later this evening. Showers and storms are expected to be
isolated, but could produce heavy rain, as PWAT values are still
above the 90th percentile through tomorrow. Soils are still very
saturated from the previous days of rain, and with the
anticipated showers and storms this evening, a Flood Watch has
been issued until 18Z tomorrow for north central OK down into
southwest OK and parts of western north TX. Cloudy conditions
through the evening and into tomorrow will foster high and low
temperatures well-below average. The lows across the area will be
in the mid to upper 60s and the highs will be in the upper 70 to
low 80s.

Bunker

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 212 PM CDT Mon Jun 28 2021

A mid-level ridge will enter the area from the southeastern U.S.
on Wednesday morning. This weak mid-level flow pattern will
persist through the week and into parts of the weekend when the
next mid-level trough moves in from the Midwest. Rain chances are
likely through the week, but should remain isolated/scattered in
nature. With a weakly-forced pattern through the weekend, there is
a lot of uncertainty in regards to widespread precipitation.
Soils will continue to be saturated from the previous
precipitation and the moist airmass that is still in the area.
That being said, flash flooding could be possible with any storms,
especially with high PWATs through the week. The long term will
consist of below- average temperatures, as cloud cover should
linger through the week across most of the area.

Bunker

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Mon Jun 28 2021

SHRA/TSRA expected to become widespread this afternoon and affect
most terminals with MVFR/IFR cigs and vis restrictions. Additional
development of another area of rain possible from northern Texas
this evening and progress northwest through the night. Will keep
most locations IFR late tonight into tomorrow morning given
saturated depiction via forecast soundings and moist e/se flow.

&&

.UPPER AIR...
Issued at 515 PM CDT Mon Jun 28 2021

An Upper Air flight is planned for 23z/28 June. We will attempt to
sample the immediate moisture/instability environment near the
features described in the above mesoscale section prior to any
eventual convective development.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  79  69  84 /  70  70  40  50
Hobart OK         67  79  67  85 /  70  70  50  40
Wichita Falls TX  69  83  70  87 /  70  60  30  40
Gage OK           65  80  65  84 /  70  70  40  40
Ponca City OK     69  79  68  84 /  70  70  50  60
Durant OK         70  86  71  88 /  70  40  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ006>008-011>030-
     033>038.

TX...Flood Watch through Tuesday afternoon for TXZ083>085.

&&

SHORT TERM...20
LONG TERM....68
AVIATION...68
Hazardous weather outlook, Jun 28, 9:11 AM CST, 8 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1011 AM CDT Mon Jun 28 2021

OKZ004>048-050>052-TXZ083>090-291000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1011 AM CDT Mon Jun 28 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms will occur today, with most of the activity
developing from southwest and south-central Oklahoma up through central
and northeast parts of Oklahoma. No severe storms are expected,
but heavy rain associated with storms will increase the threat of
flooding.

.Heavy Rain...
Given recent rainfall from southwest into central Oklahoma, it
will not take much additional rain to result in flooding problems.
Although brief in nature, heavy rain associated with thunderstorms
could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorm chances continue through Sunday but decrease somewhat
after Friday.

.Heavy Rain...
Because of saturated ground across much of the area, a risk for
flooding will continue through much of the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 28, 3:44 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
444 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FLOOD            2 W KINGFISHER          35.85N 97.97W
06/28/2021                   KINGFISHER         OK   BROADCAST MEDIA

            BROADCAST MEDIA LIVE COVERAGE OF A WATER
            RESCUE. THE WATER WAS UP PAST THE TIRES ON A
            TRUCK.

&&

RCB
Special weather statement, Jun 28, 4:05 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
505 PM CDT Mon Jun 28 2021

OKZ025-026-030-282230-
Oklahoma OK-Pottawatomie OK-Lincoln OK-
505 PM CDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Oklahoma...
northwestern Pottawatomie and southwestern Lincoln Counties Until 530
PM CDT...

AT 503 PM CDT, a strong thunderstorm was located 4 miles northeast of
McLoud, moving northwest at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Shawnee, Choctaw, Harrah, McLoud, Meeker, Dale, Newalla, Bethel Acres
and Aydelotte.

LAT...LON 3529 9702 3536 9714 3538 9714 3538 9718
      3542 9726 3567 9704 3545 9685
TIME...MOT...LOC 2203Z 129DEG 13KT 3547 9702

JP
Special weather statement, Jun 28, 4:11 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
511 PM CDT Mon Jun 28 2021

OKZ032-282230-
Hughes OK-
511 PM CDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR north central Hughes County Until
530 PM CDT...

AT 509 PM CDT, a strong thunderstorm was located near Wetumka, moving
northwest at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3514 9618 3529 9639 3529 9607 3527 9603
TIME...MOT...LOC 2209Z 133DEG 19KT 3526 9618

JP
Special weather statement, Jun 28, 4:56 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
556 PM CDT Mon Jun 28 2021

OKZ027-028-040-282330-
Grady OK-Garvin OK-McClain OK-
556 PM CDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northwestern
Garvin and southwestern McClain Counties Until 630 PM CDT...

AT 551 PM CDT, a strong thunderstorm was located near Lindsay, moving
northwest at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Lindsay, Dibble, Alex, Bradley, Erin Springs and Payne.

LAT...LON 3485 9745 3470 9761 3483 9786 3495 9778
      3504 9765
TIME...MOT...LOC 2251Z 131DEG 16KT 3485 9764

JP
Special weather statement, Jun 28, 5:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
600 PM CDT Mon Jun 28 2021

OKZ019-025-026-282330-
Oklahoma OK-Logan OK-Lincoln OK-
600 PM CDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Oklahoma...
southeastern Logan and west central Lincoln Counties Until 630 PM
CDT...

AT 556 PM CDT, a strong thunderstorm was located near Luther, moving
northwest at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Eastern Edmond, Luther, Wellston, Arcadia, Warwick and Fallis.

LAT...LON 3567 9695 3553 9713 3565 9736 3579 9726
      3587 9708
TIME...MOT...LOC 2256Z 132DEG 15KT 3567 9713

JP
Local storm report, Jun 28, 5:02 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
602 PM CDT MON JUN 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       KINGFISHER              35.86N 97.93W
06/28/2021  M4.80 INCH       KINGFISHER         OK   PUBLIC

            TWITTER POST OF A RAIN GAUGE.

&&

RCB

The radar

The Altus AFB radar (KFDR), 38 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilbarger

When
June 28, 5:35 PM CST
Where
Wilbarger County, 0.57 mi W of Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.150, -99.300

Two inch tree limbs broken off of tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969156.